Alert archive / West Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

August 8, 2011Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 8, 2011, 4:44 AM EDT for Greenbrier County, West Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 4:44 AM EDT (08:44 UTC)
Expired
Aug 8, 2011, 5:45 AM EDT
In force
61 min
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Charleston,WV radar (KRLX), 114 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WWUS81 KRNK 080844
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 AM EDT MON AUG 8 2011

WVZ045-080945-
GREENBRIER WV-
444 AM EDT MON AUG 8 2011

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER COUNTY...

AT 440 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
EAST OF CRAIGSVILLE TO BINGHAM...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
BRIEF HEAVY DOWNPOURS. 

THESE STORMS WILL BE NEAR DUO AROUND 455 AM...WILLIAMSBURG AROUND 510
AM...RENICK AROUND 520 AM...BEARTOWN STATE PARK AROUND 525 AM AND
NEOLA AROUND 540 AM.

LAT...LON 3823 8035 3811 8035 3805 8026 3804 8016
      3806 8011 3807 8001 3806 8001 3786 8020
      3804 8083 3806 8082 3805 8084 3806 8087
      3810 8083 3809 8071 3827 8043

$$

PH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:15 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 8, 3:15 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EDT MON AUG 8 2011

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL REMAIN ACROSS THE REGION AHEAD OF A
WEAK COLD FRONT SLOWLY APPROACHING FROM THE NORTH. THIS FRONTAL
BOUNDARY AND ASSOCIATED UPPER LEVEL DISTURBANCES IS FORECAST
WILL MOVE THROUGH THE REGION MONDAY NIGHT INTO TUESDAY. SOMEWHAT
DRIER AND COOLER AIR WILL FOLLOW THE FRONT WEDNESDAY THROUGH
FRIDAY AS HIGH PRESSURE SETTLES IN FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 AM MONDAY...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THEIR ATTEMPT
TO MOVE INTO SOUTHEAST WV AND FAR SOUTHWEST VIRGINIA WHERE THE
LOW LEVEL THETA-E ADVECTION AXIS RESIDES AND GREATEST INSTABILITY
IS LOCATED. LIFT FROM DEPARTING RR QUAD OF AN UPPER JET IS ALSO
HELPING TO SUSTAIN THE CONVECTION EARLY THIS MORNING.

AS HAS BEEN THE CASE THE PAST SEVERAL MORNINGS...THIS AREA OF
PRECIP SHOULD GRADUALLY DIMINISH DURING THE MORNING AS THE UPPER
WAVE SHIFTS EAST AND WEST WINDS MIX DOWN. PER MOST OF THE
MESOSCALE MODELS...KEPT SMALL POPS ALONG THE WESTERN SLOPES GOING
UNTIL MID TO LATE MORNING.

THE WARMEST TEMPERATURES OF THE WEEK ARE FORECAST TODAY...WITH
STRONG DOWNSLOPING FLOW...FEWER CLOUDS...AND RISING 1000-850MB
THICKNESSES. A BLEND OF THE NAM AND GFS GUIDANCE AS WELL AS
LOCALLY GENERATED GUIDANCE WAS USED FOR HIGHS TODAY.

SIMILAR TO SUNDAY...WINDS WILL BE GUSTY AT TIMES TODAY AS KFCX VWP
INDICATES 25KT WINDS AT 5K FT ASL.

WHILE THE SHORT RANGE MODELS AGREE ON KEEPING THE UPPER LEVEL
WESTERLY FLOW OVER THE REGION TODAY AND TONIGHT...DIFFERENCE STILL
RESIDE ON THE TIMING OF INDIVIDUAL WAVES IN THE UPPER FLOW. THERE
IS A GENERAL CONSENSUS THAT THE NEXT SIGNIFICANT SHORTWAVE
PUSHES THROUGH THE UPPER OHIO VALLY THIS EVENING AND TONIGHT.

THIS UPPER LEVEL FEATURE COMBINED WITH THE LOW LEVEL THETA-E RIDGE
SURGING NORTH INTO THE WESTERN PORTION OF THE FORECAST AREA LATE
TODAY AND TONIGHT...SHOULD GENERATE ANOTHER AROUND OF NIGHTTIME
CONVECTION IN THE WEST...WHICH THE 12Z/ECMWF AND GFS SUGGEST.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS OF 315 AM MONDAY...

WEAK SHORT WAVES AND OLD DECAYING CONVECTIVE CLUSTERS MOVING EAST IN
NEARLY ZONAL FLOW FROM OUT OF TENNESSEE VALLEY WILL MAINTAIN THREAT
OF SHOWERS/THUNDERSTORMS INTO TUESDAY EVENING OVER PORTIONS OF THE
BLACKSBURG FORECAST AREA. WITH WESTERLY LOWER TROPOSPHERIC FLOW
CONTINUING OVER THE AREA THROUGH THE PERIOD...HIGHEST THREAT OF
PRECIPITATION WILL REMAIN LOCKED OVER THE WESTERN UPSLOPE
AREAS...WITH NEGLIGIBLE THREAT IN DOWNSLOPING REGION EAST OF THE
BLUE RIDGE.

TEMPERATURES WILL AGAIN BE SOMEWHAT PROBLEMATIC...AND LARGELY
GOVERNED BY EXTENT OF INSOLATION ON TUESDAY. LESS INSOLATION DUE
TO CONVECTIVE DEBRIS AND SCATTERED PRECIPITATION SHOULD HOLD DAYTIME
HIGHS TO THE MID 70S ACROSS THE HIGHEST ELEVATIONS...TO THE LOWER
AND MID 80S ELSEWHERE IN THE MOUNTAINS. LOWER TO MID 90S WILL BE
COMMON ACROSS THE PIEDMONT...WHERE DOWNSLOPING WINDS SHOULD HELP TO
MAINTAIN GOOD INSOLATION THROUGHOUT MUCH OF THE DAY.

A LOW THREAT OF SHOWERS/THUNDERSTORMS ACROSS THE WEST WILL CONTINUE
INTO TUESDAY NIGHT AS COOL FRONT SWEEPS EAST THROUGH THE AREA...
LIKELY JUMPING INTO LEE TROF OVER THE PIEDMONT BY OR SHORTLY AFTER
DAYBREAK ON WEDNESDAY. CONTINUED DOWNSLOPING IN THIS AREA SHOULD
KEEP WEATHER DRY EAST OF THE BLUE RIDGE. FAIRLY GOOD MIXING WIND
EXPECTED TO PERSIST IN MOST SECTIONS THROUGHOUT THE NIGHT IN ADVANCE
OF THE SURFACE FRONT...HELPING TO KEEP TEMPERATURES ELEVATED FOR ONE
LAST NIGHT...GENERALLY UPPER 50S TO MID 60S IN THE MOUNTAINS...WITH
UPPER 60S TO AROUND 70 OVER THE PIEDMONT.

GOOD COOL ADVECTION AND SCATTERED TO BROKEN UPSLOPING CLOUDS SHOULD
RESULT IN MARKED RETURN TO SLIGHTLY BELOW NORMAL TEMPERATURES IN THE
MOUNTAINS ON WEDNESDAY...WITH HIGHS FROM THE MID 70S TO LOWER 80S IN
MOST SECTIONS. EAST OF THE BLUE RIDGE...COOL ADVECTION WILL BE
OFFSET SOMEWHAT BY COMPRESSIONAL HEATING FROM DOWNSLOPING WINDS...SO
DAYTIME HIGHS ACROSS THE PIEDMONT STILL LIKELY TO REACH WELL UP INTO
THE 80S...WITH PERHAPS SOME LOWER 90S ACROSS SOUTHSIDE VIRGINIA NEAR
THE STATE LINE SOUTH INTO NORTH CENTRAL NORTH CAROLINA.

SURFACE RIDGE OF HIGH PRESSURE BUILDING IN FROM THE OHIO VALLEY ON
WEDNESDAY NIGHT SHOULD ALLOW BOUNDARY LAYER TO DECOUPLE ON WEDNESDAY
NIGHT...WITH PERHAPS EXCEPTION OF SOME OF THE HIGHER RIDGES. MUCH
LOWER DEW POINTS AND A MAINLY CLEAR SKY SHOULD SUPPORT RADIATIVE
COOLING DRIVING TEMPERATURES WELL DOWN INTO THE 50S IN MANY OF THE
MOUNTAIN VALLEYS...WITH UPPER 50S TO MID 60S COMMON ELSEWHERE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 345 PM SUNDAY...

PENDING AMPLIFICATION OF THE UPPER FLOW...THE LATTER HALF OF THE
WEEK SHOULD BE DRY. MORE TROUGHING OVER THE EASTERN CONUS SUGGESTS
DRY HIGH PRESSURE WILL OVERTAKE THE OHIO VALLEY AND INTO THE MID
ATLANTIC REGION...ANY SURFACE FRONT MID WEEK GETTING SHUNTED SOUTH
INTO SC/GA. ATTM THINK THURSDAY AND FRIDAY WILL BE DRY. BY THE
WEEKEND SOUTHERLY FLOW RETURNS AS WE GET ON THE BACK SIDE OF THE
DEPARTING HIGH. THIS RETURN FLOW WILL BRING SURGE OF MOISTURE IN
THE FORM OF HIGHER DEWPOINTS AND CLOUD COVER BACK INTO THE
FORECAST AREA.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
AS OF 125 AM MONDAY...

MOST TAF SITES WERE REPORTING VFR CONDITIONS...BUT SATELLITE
IMAGES SHOW AREAS OF MVFR TO IFR CEILINGS MAINLY ACROSS THE
MOUNTAINS.

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE
EVENING WITH ONLY KBLF POSSIBLY SEEING CIGS DIP INTO MVFR LEVELS
AT TIMES OVER THE NEXT FEW HOURS. ALSO...WIDELY SCATTERED SHOWERS
AND STORMS FOUND IN THE SOUTHEAST WV AND SOUTHWEST VA MOUNTAINS.

LINGERING WEST WINDS...WILL KEEP FOG CONFINED TO THE LOWEST
VALLEYS AND ONLY INCLUDED A MENTION OF MVFR FOG AT KLWB AND KDAN
WHERE WINDS ARE FORECAST TO REMAIN THE LIGHTEST.
OTHERWISE...SPOTTY SHOWERS AND STORMS WILL CONTINUE THROUGH 12Z
ALONG MOISTURE CONVERGENCE AXIS IN SE WV AND SOUTHWEST VA BEFORE
DIMINISHING DURING THE MID-MORNING HOURS.

MVFR CIGS IN THE MOUNTAINS WILL GRADUALLY LIFT DURING THE MORNING
MONDAY AND ANTICIPATE VFR CONDITIONS AT ALL TAF SITES THROUGH
MONDAY NIGHT...WITH ONLY AN ISOLATED SHOWER OR STORM POSSIBLE LATE IN
THE AFTERNOON IN THE MOUNTAINS. DECENT WEST/NW LOW LEVEL FLOW WITH
GUSTS ABOVE 20 KTS POSSIBLE ESPCLY ACROSS THE RIDGES AND
IMMEDIATELY EAST OF THE BLUE RIDGE THRU MONDAY AFTERNOON.

COLD FRONT ALONG WITH WEAK IMPULSES SHOULD BRING THE BEST COVERAGE
OF CONVECTION LATER MONDAY NIGHT INTO THE TUESDAY AS THE FRONT
DROPS THROUGH. THIS MAY BRING PERIODIC ROUNDS OF MVFR/IFR
ALTHOUGH TIMING AND COVERAGE REMAINS LOW CONFIDENCE AT THIS POINT
WITH WESTERLY FLOW IN PLACE. OTRW EXPECTING A RETURN TO WIDESPEAD
VFR FROM WEDNESDAY AFTERNOON THRU FRIDAY AS THE FRONT DROPS TO THE
SOUTH AND DRY HIGH PRESSURE BUILDS IN FROM THE NW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...WERT
LONG TERM...PM
AVIATION...JH/PH
Hazardous weather outlook, Aug 8, 3:45 AM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT MON AUG 8 2011

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-090900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
345 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL APPROACH THE REGION TUESDAY. A FEW SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT.
HEAVY DOWNPOURS ALSO POSSIBLE...WHICH MAY PRODUCE LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-090900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
345 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 4:44 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 AM EDT MON AUG 8 2011

WVZ045-080945-
GREENBRIER WV-
444 AM EDT MON AUG 8 2011

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER COUNTY...

AT 440 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
EAST OF CRAIGSVILLE TO BINGHAM...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
BRIEF HEAVY DOWNPOURS.

THESE STORMS WILL BE NEAR DUO AROUND 455 AM...WILLIAMSBURG AROUND 510
AM...RENICK AROUND 520 AM...BEARTOWN STATE PARK AROUND 525 AM AND
NEOLA AROUND 540 AM.

LAT...LON 3823 8035 3811 8035 3805 8026 3804 8016
      3806 8011 3807 8001 3806 8001 3786 8020
      3804 8083 3806 8082 3805 8084 3806 8087
      3810 8083 3809 8071 3827 8043

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:32 PM EDTSpecial Weather StatementRNKTazewell58 min
Aug 8, 1:55 PM EDTSpecial Weather StatementRNKSmyth, Tazewell65 min
Aug 8, 3:24 PM EDTSevere Thunderstorm WarningRNKGrayson51 min
Aug 8, 5:51 PM EDTSpecial Weather StatementRNKAshe, Watauga54 min
Aug 8, 6:12 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga45 min

Nearby

Special Weather Statements in West Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.